Digoxin toxicity

From WikEM
Jump to: navigation, search

Background

Mechanism of Action

  • Inhibits Na+/K+ ATPase in the myocardium[1]
    • Causes increase in intracellular sodium levels
    • Results in reversal of sodium-calcium exchanger
      • Normally imports three extracellular sodium ions into the cardiac myocyte in exchange for one intracellular calcium being exported
    • Sodium accumulates intracellularly and is exchanged for Calcium.
    • Causes an increase in the intracellular calcium concentration increasing contractility
      • Also a lengthening of phase 4 and phase 0 of the cardiac action potential which ultimately decreases heart rate
  • Summary
    • Inhibits NaK pump
      • Positive inotropy
    • Negative chronotropy/dromotropy
      • Indirect vagal stimulator

Adverse Effects

  • Increases vagal tone
    • Can lead to bradyarrhythmias (esp in young)
  • Increases automaticity
    • Can lead to tachyarrhythmias (esp in elderly)

Risk Factors

Acute vs. Chronic

Category Acute Chronic
Mortality Lower Higher
Arrythmias Bradycardia / AV block more common Ventricular dysrhythmias more common
Age Younger Older
Therapy Often do not need Fab Often need Fab therapy

Clinical Features

Cardiac

Digitalis effect
  • Syncope
  • Dysrhythmias
    • PVCs (most common)
    • Bradycardia
    • SVT with AV block
    • Junctional escape
    • Increased Automaticity: Atrial tachycardia, Regularized Atrial Fibrillation
    • Ventricular dysrhythmia, including bidirectional V-tach (esp in chronic toxicity)
  • Digitalis Effect (seen with therapeutic levels; not indicative of toxicity)
    • T wave changes (flattening or inversion)
    • QT interval shortening
    • Scooped ST segments with depression in lateral leads
    • Increased U-wave amplitude

GI

Neuro

Metabolic

  • Hyperkalemia (acute poisoning)
  • Hypokalemia
  • Hypomagnesemia
    • Worsens toxicty

Differential Diagnosis

Symptomatic bradycardia

Evaluation

Work-Up

  • Digoxin level
    • Only useful prior to administration of Fab (otherwise becomes falsely elevated)
  • Chemistry
  • Urine output
  • ECG (serial)
    • PVCs most common arrythmia
    • May see "regularized AF" on ECG where junctional escape rhythm takes over secondary to complete AV block
    • Atach/Aflutter with slow conduction

Evaluation

  • Must use H&P and labs in combination; no single element excludes or confirms the diagnosis
  • Digoxin level
    • Normal = 0.5-2 ng/mL (ideal = 0.7-1.1)
      • May have toxicity even with "therapeutic" levels (especially with chronic toxicity)
    • Measure at least 6hr after acute ingestion (if stable); immediately for chronic ingestion
      • If measure before this may be falsely elevated due to incomplete drug distribution
  • Potassium level
    • Acute toxicity: Degree of Hyperkalemia correlates with degree of toxicity
      • Historical studies show K+ >5.5 mEq/L 100% mortality; K+ < 5 mEq/L 100% Survival [2]
    • Chronic toxicity: K+ may be normal/low (concomitant diuretic use), or high (renal failure)
      • Hypokalemia sensitizes myocardium to digoxin [3]

Management

Calcium is theoretically contraindicated in Dig Toxicity (see Stone Heart)

  • Digoxin Immune Fab
    • Indications
      • Ventricular dysrhythmias: PVCs most common, Bidirectional VTach is rare
      • Symptomatic bradycardias unresponsive to atropine
      • Hyerkalemia >5.0 mEq/L secondary to digitalis intoxication
      • Coningestions of cardiotoxic drugs (beta-blockers, cyclic antidepressants)
      • Acute digoxin ingestion of greater than 10mg in adults or greater than 4mg in children
      • Acute digoxin ingestion with post distribution digoxin >10ng/mL (by 6 hours post ingestion)
      • Chronic digoxin ingestion leading to steady state serum digoxin concentrations of >4ng/ml
  • Activated Charcoal
    • Questionable efficacy
    • Only an adjunctive treatment; NOT an alternative to fab fragment therapy
    • Consider only if present within 1 hr of ingestion
    • 1g/kg (max 50g)

Dysrhythmias

  • Digoxin Immune Fab is the agent of choice for all dysrhythmias!
  • Cardioversion should only be used as a last resort (may precipitate V-Fib)
    • Consider lower energy settings (25-50J)
  • Bradyarrhythmias (symptomatic)
    • Atropine 0.5mg IV
    • Pacing
      • Avoid transvenous if possible as myocardium is irritated
  • Ventricular dysrhythmias
    • Phenytoin
      • Enhances AV conduction
      • Phenytoin: 15-20mg/kg at 50mg/min
      • Fosphenytoin: 15-20mg PE/kg at 100-150mg/min
    • Lidocaine
      • Decreases ventricular automaticity
      • 1-3mg/kg over several minutes; follow by 1-4mg/min
    • Magnesium
      • Many patients have Hypomagnesemia and labs can be unreliable.
      • 2-4 g IV over 20-60 mins

Hyperkalemia

  • Treat with Fab, not with usual meds
    • Once Fab is given hyperkalemia will rapidly correct
  • If Fab unavailable and hyperkalemia is life-threatening then treat with:
    • Glucose-insulin
    • Sodium bicarb
    • Kayexelate
    • Dialysis
    • Calcium (controversial: some say dangerous, others say not)
      • Theoretical concern for inducing "stone heart"; Ca channels open and may lead to cardiac muscle tetany

Hypokalemia

  • Chronic intoxication
    • Raise level to 3.5-4
  • Acute intoxication
    • Do not treat (likely that potassium level is rapidly rising)

Hypomagnesemia

  • Treat with 1-2g over 10-20 min
    • Monitor for respiratory depresion
    • Avoid in patients with:
      • Renal failure
      • Bradydysrhythmias/conduction blocks

Disposition

  • Admit for signs of toxicity or history of large ingested dose; admit to ICU if Fab given
  • Discharge after 12hr observation if asymptomatic after accidental overdose

See Also

External Links

Video

References

  1. Gheorghiade M. et al. Digoxin in the Management of Cardiovascular Disorders. Circulation. 2004; 109: 2959-2964
  2. Bismuth C et al. Hyperkalemia in acute digitalis poisoning: prognostic significance and therapeutic implications. Clin Toxicol. 1973; 6(2): 153–62.
  3. Shapiro W. Correlative studies of serum digitalis levels and the arrhythmias of digitalis intoxication. Am J Cardiol. 1978; 41(5):852-9.